Gradient Estimates and Domain Identification for Analytic Ornstein-Uhlenbeck Operators

  • Jan Maas
  • Jan van Neerven
Part of the Progress in Nonlinear Differential Equations and Their Applications book series (PNLDE, volume 80)


Let P be the Ornstein-Uhlenbeck semigroup associated with the stochastic Cauchy problem
$$ dU(t) = AU(t)\,dt + dW_{H}(t), $$
where A is the generator of a C 0-semigroup S on a Banach space E, H is a Hilbert subspace of E, and W H is an H-cylindrical Brownian motion. Assuming that S restricts to a C 0-semigroup on H, we obtain L p -bounds for D H P(t). We show that if P is analytic, then the invariance assumption is fulfilled. As an application we determine the L p -domain of the generator of P explicitly in the case where S restricts to a C 0-semigroup on H which is similar to an analytic contraction semigroup. The results are applied to the 1D stochastic heat equation driven by additive space-time white noise.


Ornstein-Uhlenbeck operators gradient estimates domain identification. 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    P. Auscher, A. McIntosh, and A. Nahmod. Holomorphic functional calculi of operators, quadratic estimates and interpolation. Indiana Univ. Math. J., 46(2):375–403, 1997.zbMATHCrossRefMathSciNetGoogle Scholar
  2. 2.
    A. Axelsson, S. Keith, and A. McIntosh. Quadratic estimates and functional calculi of perturbed Dirac operators. Invent. Math., 163(3):455–497, 2006.zbMATHCrossRefMathSciNetGoogle Scholar
  3. 3.
    V.I. Bogachev. “Gaussian Measures”, volume 62 of Mathematical Surveys and Monographs. American Mathematical Society, Providence, RI, 1998.Google Scholar
  4. 4.
    Z. Brzeźniak. On stochastic convolution in Banach spaces and applications. Stochastics Stochastics Rep., 61(3–4):245–295, 1997.zbMATHMathSciNetGoogle Scholar
  5. 5.
    A. Chojnowska-Michalik and B. Goldys. Nonsymmetric Ornstein-Uhlenbeck semigroup as second quantized operator. J. Math. Kyoto Univ., 36(3):481–498, 1996.zbMATHMathSciNetGoogle Scholar
  6. 6.
    A. Chojnowska-Michalik and B. Goldys. Generalized Ornstein-Uhlenbeck semigroups: Littlewood-Paley-Stein inequalities and the P.A. Meyer equivalence of norms. J. Funct. Anal., 182(2):243–279, 2001.zbMATHCrossRefMathSciNetGoogle Scholar
  7. 7.
    A. Chojnowska-Michalik and B. Goldys. Symmetric Ornstein-Uhlenbeck semigroups and their generators. Probab. Theory Related Fields, 124(4):459–486, 2002.zbMATHCrossRefMathSciNetGoogle Scholar
  8. 8.
    G. Da Prato. Characterization of the domain of an elliptic operator of infinitely many variables in L2(μ) spaces. Atti Accad. Naz. Lincei Cl. Sci. Fis. Mat. Natur. Rend. Lincei (9) Mat. Appl., 8(2):101–105, 1997.zbMATHMathSciNetGoogle Scholar
  9. 9.
    G. Da Prato and J. Zabczyk. “Stochastic Equations in Infinite Dimensions”, volume 44 of Encyclopedia of Mathematics and its Applications. Cambridge University Press, Cambridge, 1992.Google Scholar
  10. 10.
    G. Da Prato and J. Zabczyk. “Second Order Partial Differential Equations in Hilbert Spaces”, volume 293 of London Mathematical Society Lecture Note Series. Cambridge University Press, Cambridge, 2002.Google Scholar
  11. 11.
    R. Denk, G. Dore, M. Hieber, J. Prüss, and A. Venni. New thoughts on old results of R.T. Seeley. Math. Ann., 328(4):545–583, 2004.zbMATHCrossRefGoogle Scholar
  12. 12.
    R. Denk, M. Hieber, and J. Prüss. R-boundedness, Fourier multipliers and problems of elliptic and parabolic type. Mem. Amer. Math. Soc., 166(788), 2003.Google Scholar
  13. 13.
    J. Dettweiler, J.M.A.M. van Neerven, and L. Weis. Space-time regularity of solutions of the parabolic stochastic Cauchy problem. Stoch. Anal. Appl., 24(4):843–869, 2006.zbMATHCrossRefMathSciNetGoogle Scholar
  14. 14.
    X.T. Duong and A. McIntosh. Functional calculi of second-order elliptic partial differential operators with bounded measurable coefficients. J. Geom. Anal., 6(2):181–205, 1996.zbMATHMathSciNetGoogle Scholar
  15. 15.
    M. Fuhrman. Analyticity of transition semigroups and closability of bilinear forms in Hilbert spaces. Studia Math., 115(1):53–71, 1995.zbMATHMathSciNetGoogle Scholar
  16. 16.
    B. Goldys. On analyticity of Ornstein-Uhlenbeck semigroups. Atti Accad. Naz. Lincei Cl. Sci. Fis. Mat. Natur. Rend. Lincei (9) Mat. Appl., 10(3):131–140, 1999.zbMATHMathSciNetGoogle Scholar
  17. 17.
    B. Goldys, F. Gozzi, and J.M.A.M. van Neerven. On closability of directional gradients. Potential Anal., 18(4):289–310, 2003.zbMATHCrossRefMathSciNetGoogle Scholar
  18. 18.
    B. Goldys and J.M.A.M. van Neerven. Transition semigroups of Banach space-valued Ornstein-Uhlenbeck processes. Acta Appl. Math., 76(3):283–330, 2003. updated version on arXiv:math/0606785.zbMATHCrossRefMathSciNetGoogle Scholar
  19. 19.
    S. Janson. “Gaussian Hilbert Spaces”, volume 129 of Cambridge Tracts in Mathematics. Cambridge University Press, Cambridge, 1997.Google Scholar
  20. 20.
    N.J. Kalton, P.C. Kunstmann, and L. Weis. Perturbation and interpolation theorems for the H∞-calculus with applications to differential operators. Math. Ann., 336(4):747–801, 2006.zbMATHCrossRefMathSciNetGoogle Scholar
  21. 21.
    P.C. Kunstmann and L. Weis. Maximal Lp-regularity for parabolic equations, Fourier multiplier theorems and H∞-functional calculus. In “Functional Analytic Methods for Evolution Equations”, volume 1855 of Lecture Notes in Math., pages 65–311. Springer, Berlin, 2004.Google Scholar
  22. 22.
    C. Le Merdy. The similarity problem for bounded analytic semigroups on Hilbert space. Semigroup Forum, 56(2):205–224, 1998.zbMATHCrossRefMathSciNetGoogle Scholar
  23. 23.
    A. Lunardi. On the Ornstein-Uhlenbeck operator in L2 spaces with respect to invariant measures. Trans. Amer. Math. Soc., 349(1):155–169, 1997.zbMATHCrossRefMathSciNetGoogle Scholar
  24. 24.
    J. Maas and J.M.A.M. van Neerven. On analytic Ornstein-Uhlenbeck semigroups in infinite dimensions. Archiv Math. (Basel), 89:226–236, 2007.zbMATHGoogle Scholar
  25. 25.
    J. Maas and J.M.A.M. van Neerven. Boundedness of Riesz transforms for elliptic operators on abstract Wiener spaces. J. Funct. Anal., 257(8):2410–2475, 2009.zbMATHCrossRefMathSciNetGoogle Scholar
  26. 26.
    A. McIntosh and A. Yagi. Operators of type ω without a bounded H∞ functional calculus. In “Miniconference on Operators in Analysis” (Sydney, 1989), volume 24 of Proc. Centre Math. Anal. Austral. Nat. Univ., pages 159–172. Austral. Nat. Univ., Canberra, 1990.Google Scholar
  27. 27.
    G. Metafune, J. Prüss, A. Rhandi, and R. Schnaubelt. The domain of the Ornstein-Uhlenbeck operator on an Lp-space with invariant measure. Ann. Sc. Norm. Super. Pisa Cl. Sci. (5), 1(2):471–485, 2002.zbMATHMathSciNetGoogle Scholar
  28. 28.
    J.M.A.M. van Neerven. Nonsymmetric Ornstein-Uhlenbeck semigroups in Banach spaces. J. Funct. Anal., 155(2):495–535, 1998.zbMATHCrossRefMathSciNetGoogle Scholar
  29. 29.
    J.M.A.M. van Neerven. “Stochastic Evolution Equations”. 2008. Lecture Notes of the 11th Internet Seminar, TU Delft OpenCourseWare,
  30. 30.
    J.M.A.M. van Neerven and L. Weis. Stochastic integration of functions with values in a Banach space. Studia Math., 166(2):131–170, 2005.zbMATHCrossRefMathSciNetGoogle Scholar
  31. 31.
    D. Nualart. “The Malliavin Calculus and Related Topics. Probability and its Applications”. Springer-Verlag, Berlin, second edition, 2006.Google Scholar
  32. 32.
    I. Shigekawa. Sobolev spaces over the Wiener space based on an Ornstein-Uhlenbeck operator. J. Math. Kyoto Univ., 32(4):731–748, 1992.zbMATHMathSciNetGoogle Scholar

Copyright information

© Springer Basel AG 2011

Authors and Affiliations

  1. 1.Institute for Applied MathematicsUniversity of BonnBonnGermany
  2. 2.Delft Institute of Applied MathematicsDelft University of TechnologyDelftThe Netherlands

Personalised recommendations